Acetaminophen and butalbital
Name: Acetaminophen and butalbital
- Acetaminophen and butalbital drug
- Acetaminophen and butalbital effects of
- Acetaminophen and butalbital the effects of
- Acetaminophen and butalbital side effects
What is the most important information I should know about acetaminophen and butalbital?
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Never share this medication with another person, especially someone with a history of drug abuse or addiction.
What should I discuss with my healthcare provider before taking acetaminophen and butalbital?
You should not use this medicine if you are allergic to acetaminophen (Tylenol) or butalbital, or if you have porphyria.
Tell your doctor if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.
To make sure acetaminophen and butalbital is safe for you, tell your doctor if you have:
a stomach or intestinal disorder; or
a history of drug or alcohol addiction.
Older adults may be more sensitive to the effects of this medicine.
It is not known whether acetaminophen and butalbital will harm an unborn baby. However, this medicine can cause seizures in a newborn if the mother takes the medicine late in pregnancy. Tell your doctor if you are pregnant or plan to become pregnant.
Acetaminophen and butalbital can pass into breast milk and may harm a nursing baby. You should not breast-feed while using this medicine.
Acetaminophen and butalbital is not approved for use by anyone younger than 18 years old.
What are some side effects that I need to call my doctor about right away?
WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:
- Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
- Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
- Change in balance.
- Feeling confused.
- Feeling very tired or weak.
- Very bad dizziness or passing out.
- Mood changes.
- A burning, numbness, or tingling feeling that is not normal.
- Shortness of breath.
- Any unexplained bruising or bleeding.
- A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.
Renal Dose Adjustments
Use with caution
- Do not overuse butalbital/acetaminophen because you may become addicted to it and have difficulty stopping it.
- Over-use of butalbital/acetaminophen can also result in medication-overuse headache (also known as rebound headache) which occurs when analgesics are taken too frequently to relieve headache.
- Never share your butalbital/acetaminophen with anybody else.
- May be administered without regards to food; although food may decrease any reported stomach upset.
- If you have been taking butalbital/acetaminophen regularly, or if you think you have become addicted to it, talk to your doctor about slowly withdrawing it, as sudden withdrawal may precipitate a withdrawal syndrome (symptoms include anxiety, dizziness, hallucinations, muscle twitching, nausea, seizures, sleeplessness, or tremor).
- Butalbital/acetaminophen can cause sedation and affect your ability to drive or operate machinery.
- Do not drink more than two alcoholic drinks a day if you are a man or one alcoholic drink per day if you are women and taking butalbital/acetaminophen.
- Talk to your doctor or pharmacist before taking any other medications or natural products with butalbital/acetaminophen as it can interact with a large number of drugs.
- Talk to your doctor if you have any side effects of concern. Seek urgent medical advice if you develop an allergic-type reaction (difficulty breathing or swallowing, rash, or facial swelling) soon after taking butalbital/acetaminophen.
- Not recommended for women who are pregnant or breastfeeding.
Response and Effectiveness
The pain-relieving effects of acetaminophen are reached within 30-60 minutes of administration. Butalbital is well absorbed from the gastrointestinal tract and produces an analgesic effect within one to two hours. Butalbital is metabolized in the liver by the CYP450 enzyme system which means it has the potential to interact with a large number of other drugs. Butalbital has an average half-life of around 35 hours, which means it lasts for a long time in the body and repeated doses may have a cumulative effect, increasing the risk of side effects.
View as a slideshow